Hail, Perkins
- When
- June 2, 2:12 PM MST
- Where
- Perkins County, 16.58 mi SW of Usta
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -102.400
A supercell thunderstorm developed over southwest Perkins County and tracked southeast across northeast Meade County and into southern Ziebach County, before weakening further to the east. The storm produced very large hail to near baseball size and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over southwest Perkins County and tracked southeast across northeast Meade County and into southern Ziebach County, before weakening further to the east. The storm produced very large hail to near baseball size and gusty winds. An EF-2 tornado developed near highway 212, about 17 miles west of Faith, and moved southeast across mostly open prairie. Some power poles and trees were snapped along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 12:09 PM MST, 2 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 109 PM MDT Sun Jun 2 2024 .KEY MESSAGES... - Severe storms possible this afternoon and evening, mainly over south-central SD, with a few stronger storms further west into western SD and the Black Hills. - Warm weather expected for much of the upcoming week, with drier conditions developing mid to late week. && .DISCUSSION...(This Evening Through Sunday) Issued at 1245 PM MDT Sun Jun 2 2024 Water vapor shows upper trof over the Northern Rockies with next upper trof beginning to move inland the Pac NW. At the surface, trof extends through the western Dakotas southward into the NE panhandle and eastern CO. Cold front just recently moved through Rapid City. Early afternoon temps range from the upper 60s in northeast WY to the lower 80s in south-central SD. Still seeing mostly fair wx cumulus across the forecast area as the atmosphere is taking some time to recover from the overnight/early morning convection. MLCAPE is ranging from 1000-1500J/kg along/east of the surface trof/cold front and upwards of 2500J/kg across south-central SD with modest shear in place. Should start seeing some convection developing over the Black Hills area in the next hour or two, with additional activity from northeast WY through southwest and south-central SD. There could be a few stronger storms in areas west of the surface trof/cold front, but the better severe threat will be across south-central SD where MLCAPE may approach 3500J/kg with increasing deep layer shear as upper trof nudges eastward. The best chance for the severe storms over south-central SD will be in the late afternoon/evening hours with large hail and damaging winds the main threats. Storms will gradually end by later this evening. Southwest flow aloft quickly returns on Monday with warm front lifting north across the area. Areas on the SD plains should reach well into the 80s with a couple locations south/east of the Black Hills close to 90. Could be a few late day showers/storms, but overall coverage should be limited and severe storms are not expected. Next upper trof crosses the NortheWarm today with chances for showers and thunderstorms. rn Rockies into the Northern Plains Monday night into Tuesday for a slightly better chance for showers/storms with the best lift across northeast WY and northwest SD. Severe storms are not expected. Highs Tuesday will be mostly in the 70s. Upper ridge then gets established across the western CONUS for mid to late week, with drier and warm conditions expected for our area. However, ridge axis looks to remain to our west with mainly northwest flow across the Northern Plains. This should keep temps from getting too hot. Upper ridge will slowly break down and shift south for very late in the week and next weekend, with a more unsettled pattern developing for our area. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1127 AM MDT Sun Jun 2 2024 Isolated thunderstorms are expected to develop after 21Z this afternoon and increase in coverage during the evening, especially toward central South Dakota. Severe thunderstorms are possible. Thunderstorms are expected to move off to the east of the forecast area by 05Z this evening. LCL MVFR conditions are possible near any precipitation, otherwise VFR conditions will prevail through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Johnson AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 1043 AM MDT Sun Jun 2 2024 SDZ043-044-046-047-049-077-031300- Northern Jackson-Bennett-Mellette-Todd-Tripp-Southern Jackson- 1043 AM MDT Sun Jun 2 2024 /1143 AM CDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include hail larger than 1 inch and damaging wind gusts greater than 60 mph. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-027-030>032-041-042-073-075-076-031300- Northern Meade Co Plains-Ziebach-Southern Foothills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Southern Meade Co Plains- Eastern Fall River-Southern Oglala Lakota- 1043 AM MDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail larger than 1 inch and damaging wind gusts greater than 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024>026-028-029-072-074-078-WYZ054>060-031300- Harding-Northern Perkins-Butte-Northern Black Hills- Northern Foothills-Rapid City-Central Black Hills- Southern Black Hills-Sturgis/Piedmont Foothills-Hermosa Foothills- Southern Perkins-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 1043 AM MDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
920 AM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 WSW Wanblee 43.55N 101.73W
06/02/2024 M0.72 inch Jackson SD CoCoRaHS
24-hour rainfall.
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
1153 AM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Hail 7 NE Batesland 43.20N 102.00W
06/01/2024 M1.25 inch Bennett SD Emergency Mngr
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
220 PM MDT Sun Jun 2 2024
SDZ026-031-022045-
Pennington Co Plains SD-Rapid City SD-
220 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PENNINGTON COUNTY
THROUGH 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rapid City Airport, or 7 miles southeast of Rapid City, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Southeastern Rapid Valley, Caputa, and Rapid City Airport around
225 PM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 69
and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4400 10328 4415 10295 4414 10292 4414 10291
4396 10282 4395 10325
TIME...MOT...LOC 2019Z 250DEG 24KT 4402 10310
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
246 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 1 E Dwtn Rapid City 44.08N 103.21W
06/02/2024 M0.75 inch Pennington SD Public
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
310 PM MDT Sun Jun 2 2024
SDZ031-022145-
Pennington Co Plains SD-
310 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PENNINGTON COUNTY
THROUGH 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Scenic, or 31 miles southeast of Rapid City,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Northern Badlands National Park around 325 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4386 10274 4394 10273 4395 10235 4378 10238
TIME...MOT...LOC 2110Z 271DEG 25KT 4388 10266
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DyeThe Rapid City radar (KUDX), 108 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado developed about 17 miles west of Faith, just north of Highway 212. As the tornado moved southeast and crossed Highway 212, numerous power poles were downed and broken. Some trees were also snapped off near the trunk and large branches broken off of other trees in this area. Additional trees were downed further southeast, before the tornado dissipated. The tornado did not impact any buildings or property along its path. The tornado traveled about 4 miles and was rated an EF-2, with wind speeds as high as 118 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for South Dakota, 2024Warnings in South Dakota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178529, 1178532, 1178528, 1178530.